ABC News Reports That Popular Denture Cream May Have Risks
In a story dated February 8, 2011, ABC News reported that use of the popular denture cream, Fixodent, may have risks. The news report stated that Fixodent, manufactured by Proctor & Gamble, may be associated with long term health problems.
The news story chronicled the case of Mark Jacoby, a forty-one year-old construction worker who wore dentures and used Fixodent Denture Cream for twenty years. Mark Jacoby started experiencing neurological symptoms such as tingling and loss of muscle control.
After running several tests, Jacoby’s doctors determined that he had suffered nerve damage due to high levels of zinc in his body. The high levels of zinc found in Jacoby’s system were attributed to his denture cream, Fixodent.
High levels of zinc can lead to the depletion of copper levels in the body; copper depletion can lead to nerve damage. Due to extensive nerve damage, Mark Jacoby now requires a wheelchair to get around. He is just one of many patients who have suffered nerve damage due to copper depletion caused by high levels of zinc.
In August 2008, the peer reviewed journal “Neurology” reported on four patients suffering from neuropathy and other neurological symptoms typical of zinc poisoning and copper depletion. All of the patients had been using excessive amounts of denture cream for many years. It was determined that excess use of denture cream could have been responsible for their symptoms.
Although Proctor & Gamble is standing behind their product, after the “Neurology” study was published, they added a warning to Fixodent’s label. The warning states that “prolonged zinc intake may be linked to adverse health effects.” It should be noted that Fixodent is not the only denture cream containing zinc.
If you wear dentures and use denture cream, it is important to check the cream’s ingredients on the label. If you are currently using denture cream containing zinc and are experiencing symptoms such as numbness, tingling, and loss of muscle control, please see your doctor immediately.